Jump to content
CrazyBoards.org

Recommended Posts

So how do you know when it's time to try getting off prazosin?  I'm thinking not now, with the identity theft situation going on and the holidays.  But I wasn't sure if it would make sense to try in January.  My thought is that the PTSD symptoms are pretty reduced, so maybe the nightmares are also? 

Just curious if anyone has experience with it. 

Link to comment
Share on other sites

I don't know if this helps, but I found this link.

https://www.consumerreports.org/cro/2012/04/prazosin-for-post-traumatic-stress-disorder/index.htm

Quote

When stopping prazosin, nightmares can return in as little as two days, but they can usually be resolved by taking the medication again. Experts don't know how long prazosin should be taken, but the longest trial we reviewed lasted 20 weeks.

I think your pdoc might have an idea as to whether or not you could stop it.

Maybe you could try reducing it to 1 mg and see if your symptoms worsen? 

  • Like 1
Link to comment
Share on other sites

What I would do is have a discussion with your therapist about it, because, really, they will be the best at determining how your trauma symptoms are and perhaps even providing such info to your psychiatrist so that they can make a decent medical decision about whether or not it is appropriate. 

That's not to say you can't have that conversation, but professionals do tend to like professional, clinical language and conversation between each other to guide treatment. 

Prazosin doesn't only treat nightmares, it also helps with night time hyperarousal and effects sleep in other ways, I would presume that messing with the particular stage of sleep that allows it to work on nightmares may be more dangerous than you think. 

Another thing to consider is whether or not you notice if it also impacts day time trauma symptoms in a clinically positive manner. Can you recall the exact things that contributed to becoming more stable with your trauma and is it possible that Prazosin helped along the way, thus that it may continue to in the future? 

How are your arousal symptoms specifically at this point? Do you still have symptoms of being outside the window of tolerance? Have they changed since being on Prazosin? Your therapist would be the best bet in terms of helping you to figure out what's going on in that regard. 

Also, does it effect your blood pressure or heart rate? Coming off it may effect those things also if it does. 

No need to answer me, but I guess my point is that all of these things are worth considering beforehand. 

Edited by Hopelessly Broken
  • Like 1
Link to comment
Share on other sites

thanks, that helps.  I didn't realize it had such a significant impact--I think because it was only raised with me when I started having nightmares and not when I was having other symptoms (past psychiatrist).  So I just saw it as an anti-nightmare medication.  It makes sense that it would impact things more broadly than that.  (I knew the physical piece, but that was it.)

I'll check with my therapist for thoughts.  He's unfortunately out until 1/8, but I wasn't thinking of doing anything before then anyway.  I have a guess at the arousal symptoms piece--that it seems like they still happen but are more triggered now, whereas before they were just happening whenever...I've got intrusive thoughts happening whenever, but they aren't trauma-content, so they don't count in my head at least. 

Link to comment
Share on other sites

  • 3 weeks later...

now is definitely not the time.  maybe some day.  but Christmas dredged up all kinds of awful symptoms, predominantly at bedtime.  that's still my roughest time overall--when the worst of the intrusive memories and, every now and then, flashbacks will hit.  they'd died down a lot, but now everything's resurfaced.  fun times. 

Link to comment
Share on other sites

From someone who suffers with extreme nightmares and hyperarousal from trauma I don't think I will ever be able to stop prazosin. I am on 7mg and finally have relief from nightmares. I would still have nightmares on 5mg, so I had to go up to 7mg which seems to do the trick.

I would recommend taking it slowly if you want to reduce it. See if you have a nightmare on 1mg or maybe try taking it every other night (make sure you notify doc before because I know prazosin is a heart medication).

Personally, unless prazosin was causing distressful, intolerable side effects I would not stop it. I am too scared of nightmares.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...